What is a drug commonly used as a nasal decongestant?
Common decongestants include: Afrin, Dristan, Vicks Sinex (oxymetazoline) Sudafed PE (phenylephrine) Silfedrine, Sudafed (pseudoephedrine)
Decongestants are a type of medicine that can provide short-term relief for a blocked or stuffy nose (nasal congestion). They work by reducing the swelling of the blood vessels in your nose. This helps to open up the airways. Most decongestants can be bought over the counter from pharmacies without a prescription.
Description. Major 12 Hour Nasal Decongestant Spray for Colds and Allergies Oxymetazoline HCl 0.05% - 0.5 Fl Oz starts to work in seconds providing up to 12 hours of nasal congestion relief without drowsiness. It temporarily relieves nasal congestion due to: the common cold, hay fever, and upper respiratory allergies.
The active ingredient in most decongestants is either pseudoephedrine or phenylephrine (the latter of which has disputed effectiveness). Intranasal corticosteroids can also be used as decongestants and antihistamines can be used to alleviate runny nose, nasal itch, and sneezing.
Decongestants are available as: nasal sprays. drops. tablets or capsules.
|Brand name examples
|Visine Long Lasting
|Nasop, Sudafed PE
|Contac Cold, Sudafed Congestion
It is important to note that nasal decongestant sprays like Afrin® are not to be used for longer than three days, as the label directs. FLONASE Allergy Relief nasal spray and FLONASE Sensimist Allergy Relief, on the other hand, can be used daily as directed for adults and children 12 years of age and older.
Decongestants. These work by narrowing blood vessels to help reduce inflammation and swelling that cause sinus congestion. Such OTC medications (Sudafed, others) are available in liquids, tablets and nasal sprays.
Mucinex D is (guaifenesin and pseudoephedrine) is an expectorant/nasal decongestant combination, and Mucinex DM (guaifenesin and dextromethorphan) is an expectorant/cough suppressant combination.
Individuals can take pseudoephedrine as a standalone medication or in a multi-drug combination. Research shows that pseudoephedrine may be more effective in reducing nasal congestion than a placebo.
What is the number 1 nasal spray?
Overall, we highly recommend Flonase Allergy Relief Nasal Spray to anyone looking for a reliable and effective allergy relief nasal spray. It is the number 1 doctor recommended brand in allergy relief, and fluticasone propionate nasal spray is the number 1 prescribed allergy medication.
Hendeles said the most effective medication for allergy-related congestion is usually a nasal steroid such as Flonase. “For both colds and allergies, the most effective medications are delivered by nasal spray,” he added.
Alternatives to oral decongestants are available. In the drug realm, antihistamines such as diphenhydramine (Benadryl), chlorpheniramine (Chlor-Trimeton), cetirizine (Zyrtec), and loratadine (Claritin) can help with a stuffy nose are safe for the heart. Nasal sprays deliver a decongestant right where you need it.
For example, nasal sprays such as Afrin® are only decongestants, while FLONASE allergy relief nasal sprays offer more complete* relief by treating additional nasal allergy symptoms.
Which Works Better? Sudafed and Mucinex are both effective at treating different cold and allergy symptoms. If you are experiencing nasal congestion and need fast relief, Sudafed may be your better option. However, if you have chest congestion and need to loosen and thin mucus, Mucinex may be the more effective choice.
Coricidin ® HBP is the #1 selling† brand of powerful cold medicine specially formulated for those with high blood pressure. Nasal decongestants in common cold medications may raise one's blood pressure.
Effectiveness. Studies in 2006 and 2009 found pseudoephedrine to be more effective than phenylephrine in the treatment of nasal congestion.
Pseudoephedrine. Pseudoephedrine, the decongestant found in Sudafed, is highly effective in helping people with stuffy noses breathe more easily, said Dr. Maryann Amirshahi, a medical toxicologist and a professor of emergency medicine at Georgetown University School of Medicine.
Maximum strength decongestant provides all-day relief from sinus congestion & pressure. Each tablet contains 240 mg of pseudoephedrine HCl, a nasal decongestant for powerful 24-hour symptom relief.
Non-drowsy caplets for relief from sinus pressure & congestion, headache, chest & nasal congestion, and excess mucus. With acetaminophen for pain relief and phenylephrine HCI as a decongestant.
What is the decongestant that doesn't work?
But recently, an FDA advisory committee ruled that oral phenylephrine, commonly found in some over-the-counter, or OTC, products like Dayquil, Mucinex, and Sudafed PE, does not work as a decongestant.
Dizziness, drowsiness, nausea, and vomiting may occur. If any of these effects last or get worse, tell your doctor or pharmacist promptly. If your doctor has directed you to use this medication, remember that your doctor has judged that the benefit to you is greater than the risk of side effects.
Do not use in children aged less than twelve years. May not be suitable for people with a persistent cough due to asthma, bronchitis, emphysema, or smoking, or who have a cough that is producing excessive amounts of phlegm. Talk with your doctor first before using Mucinex if you are pregnant or breastfeeding.
Benadryl (diphenhydramine) and Sudafed (pseudoephedrine HCI) are used to treat nasal congestion due to allergies. Benadryl is also an antihistamine used to treat other allergy symptoms (including hives, itching, watery eyes), insomnia, motion sickness, and mild cases of Parkinsonism.
- Drink more fluids. Especially water. ...
- Flush your sinuses. This could take the form of a saline spray or salt water rinse with a Neti pot. ...
- Clean the air. ...
- Stay away from pollen. ...
- Try fish oil. ...
- Eucalyptus. ...
- Peppermint. ...
- Apple cider vinegar.